Alert archive / Colorado / Flash Flood Warnings in 2004

Flash Flood Warning 2, NWS Grand Junction, CO

July 16, 2004Rio Blanco County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Jul 16, 2004, 4:44 PM MDT for Rio Blanco County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2004, 4:44 PM MDT (22:44 UTC)
Expired
Jul 16, 2004, 7:45 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County Rio Blanco County, CO

The radar

The Grand Junction radar (KGJX), 103 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.7 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2004-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2004-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
1825 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 162247
FFWGJT
COC103-170145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
444 PM MDT FRI JUL 16 2004

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN RIO BLANCO COUNTY IN NORTHWEST COLORADO.

* UNTIL 745 PM MDT.

* AT 434 PM MDT...TRAINED WEATHER SPOTTERS REPORTED THUNDERSTORMS
  WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR
  ESTIMATED UP TO 2.25 INCHES OF RAINFALL 14 MILES SOUTH OF
  RANGELY ON HIGHWAY 139. SLOW MOVING THUNDERSTORMS ARE PRODUCING 
  TORRENTIAL RAINFALL IN THE   WARNED AREA. RUNOFF FROM THIS         
  EXCESSIVE RAINFALL WILL CAUSE FLASH   FLOODING TO OCCUR. SOME      
  LOCATIONS THAT WILL EXPERIENCE FLOODING   INCLUDE....

  DOUGLAS CREEK ALONG HIGHWAY 139 FROM 12 TO 16 MILES SOUTH OF       
  RANGELY.

* AT 434 PM MDT...TRAINED WEATHER SPOTTERS REPORTED THAT EXCESSIVE
  RAINFALL WAS PRODUCING FLOODING ACROSS THE WARNED AREA. EXCESSIVE 
  RAINFALL WAS CAUSING FLASH FLOODING ACROSS HIGHWAY 139...14 MILES 
  SOUTH OF RANGELY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3996 10862 3980 10863 3980 10888 3997 10887

$$
2 follow-up statements
000 
WGUS75 KGJT 162342
FFSGJT
COC103-170145-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
541 PM MDT FRI JUL 16 2004

...FLASH FLOOD WARNING CONTINUES FOR WESTERN RIO BLANCO COUNTY UNTIL 
745 PM MDT...

STORMS HAVE MOVED EAST OF THE FLOODED AREA NEAR MILE MARKER 55 ON 
HIGHWAY 139 SOUTH OF RANGELY. HOWEVER...LOCAL LAW ENFORCEMENT 
INDICATED THAT DOUGLAS CREEK CONTINUED TO RUN HIGH AS OF 520 PM MDT. 
THEREFORE...THE FLASH FLOOD WARNING FOR WESTERN RIO BLANCO COUNTY 
WILL CONTINUE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

$$

NL
000 
WGUS75 KGJT 170023
FFSGJT
COC103-170145-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
622 PM MDT FRI JUL 16 2004

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR WESTERN RIO BLANCO 
COUNTY HAS BEEN CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN 
OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

$$

NL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 2:21 PM MDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 16, 2:21 PM MDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
221 PM MDT FRI JUL 16 2004

.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
LARGE WET RIDGE WILL CONTINUE TO DOMINATE THE WEATHER OVER THE AREA
THROUGH SAT NIGHT. WITH DEW POINTS IN THE 50S...PW OVER AN INCH.
ONLY LOW LEVEL DRY ADVECTION MAY OCCUR DOWN SOUTH AS SLIGHTLY LOWER
DEW PTS OVER SE CO AND NW NM SLIDE A BIT NORTH. THIS MAY ONLY ALLOW
FOR BETTER SURFACE HEATING...THOUGH...RESULTIN IN SIMILAR CONVECTIVE
DEVELOPMENT IN THE END. THUS FAR...CONVECTION APPEARS TO BE HUGGING
THE HIGHER TERRAIN WITH ONLY A HINT OF VORTICITY INFLUENCES
ASSOCIATED WITH WEAK VORT MAX STRETCHING W-E ACROSS CENTRAL UT AND NW
CO. ANOTHER VORT MAX IS CURRENTLY OVER ECNTRL AZ AND MOVING NORTH.
THIS MAY SPUR AN INCREASE IN CONVECTION WHEN IT MOVES OVER SE UT THIS
EVENING. WILL STAY WITH PERSISTENCE THROUGH SAT NIGHT. EXPECT TO SEE
CONVECTION AND PRECIPITATION CONTINUING THROUGH THE EVENING THEN
SLOWLY DECREASING OVERNIGHT. SATURDAY SHOULD BE SIMILAR TO TODAY.
MODELS HAVE SHOWN TEMP TRENDS FAIRLY WELL AND WILL STAY CLOSE TO
GUIDANCE.

.LONG TERM (SUNDAY THROUGH FRIDAY)...AT THE BEGINNING OF THE
PERIOD...LARGE AMPLIFIED RIDGE REMAINS FIRMLY ANCHORED OVER THE
REGION WITH TROUGHS ALONG THE WEST COAST AND OVER THE EASTERN PORTION
OF THE CONUS. THIS PATTERN FLATTENS WITH TIME WITH THROUGH THE
PERIOD...WITH GOOD MODEL CONSISTENCY. WILL CONTINUE TO BROAD BRUSH
THE FORECAST AS MOISTURE CONTINUES TO ROTATE AROUND THE HIGH. SOME
SLOW DRYING IS INDICATED SUN AND MON BUT ATMOSPHERE REMAINS MOIST
ENOUGH TO KEEP SLIGHT CHANCE/VALLEYS AND CHANCE/MOUNTAINS. THEN BY
TUE/WED WEST COAST TROUGH MOVES INLAND INTO SOUTHERN CANADA PUSHING
THE RIDGE FARTHER SOUTH AND ALLOWING SOME DRYING FROM THE WEST. BUT
DRYING NOT SUFFICIENT TO ELIMINATE POPS ALTOGETHER SO WILL KEEP
MENTION OF SLIGHT CHANCE MOUNTAIN POPS EACH AFTERNOON AND EVENING.

HIGH TEMPS AROUND NORMAL ON SUN AND MON...THEN INCREASE A LITTLE EACH
DAY THROUGH THE END OF THE PERIOD.  LOW TEMPS REMAIN ABOVE NORMAL
THROUGH THE PERIOD DUE TO RELATIVELY HIGH DEW POINTS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

CJC/EH
Hazardous weather outlook, Jul 16, 5:45 AM MDT, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT FRI JUL 16 2004

COZ001>014-017>023-UTZ022>025-027>029-181145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT FRI JUL 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND EASTERN
UTAH.

.DAY ONE...TODAY AND TONIGHT...

SLOW MOVING THUNDERSTORMS WILL OCCUR TODAY...ESPECIALLY OVER THE
MOUNTAINS. THIS WILL CREATE THE POTENTIAL FOR LOCALLY HEAVY RAIN.
LOCALLY HEAVY RAIN MAY CAUSE EXCESSIVE RUNOFF OR FLASH FLOODING...
ESPECIALLY IN AREAS OF STEEP TERRAIN OR URBAN AREAS PRONE TO FLASH
FLOODING...AND IN AREAS BURNED BY WILDFIRES. THUNDERSTORMS MAY ALSO
BE ACCOMPANIED BY SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...
AND WIND GUSTS TO 35 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THERE WILL BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
SUNDAY AND MONDAY.

FOR TUESDAY THROUGH FRIDAY...ISOLATED MOUNTAIN THUNDERSTORMS WILL BE
POSSIBLE EACH AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT SPOTTERS
ARE ENCOURAGED TO CALL IN RAINFALL...HAIL OR WIND REPORTS.

TAL

Nearby

Flash Flood Warnings in Colorado, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.